Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 172, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 17, 2016, 4:24 PM CDT for Crockett County, Irion County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2016, 4:24 PM CDT (21:24 UTC)
- Expired
- May 17, 2016, 5:30 PM CDT
- In force
- 66 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crockett County, TX, Irion County, TX
The radar
The San Angelo radar (KSJT), 78 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 13 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:43 PM CDT, 41 minutes earlier.
Area forecast discussion, May 17, 3:43 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service SAN ANGELO TX 343 PM CDT TUE MAY 17 2016 .SHORT TERM... (Tonight and Tomorrow) An upper low is located over southeastern Arizona this afternoon with the forecast area under a southwest flow aloft. A dryline is located west of the forecast area and a slow moving cold front is moving south through the central CWA. Storms have initiated this afternoon over our southwestern counties along the cold front. A severe thunderstorm watch is now in effect with the main hazards being large hail and strong winds. Per the Storm Prediction Center (SPC), a mesoscale convective system (MCS) is expected to evolve later this evening over the central CWA and move southeasterly across the forecast area. The chance of showers and thunderstorms will remain over all of the forecast area through tomorrow. Lows tonight behind the cold front and under rainy and cloudy skies will be in the mid 50s over the Big Country and the upper 50s to around 60 degrees over the remainder of the forecast area. Afternoon highs tomorrow will generally be in the mid to upper 60s with rain chances continuing. .LONG TERM... (Wednesday Night trough Thursday Night) ...Severe Thunderstorms Possible South... As this upper trough continues to interact with surface forcing features, the potential for severe thunderstorms will continue for these periods. The best timing for severe thunderstorms is mainly from mid afternoon through the late evening hours. Currently, large hail, damaging winds, and deadly lightning remain the greatest hazards. However, tornadoes are always possible this time of year. The best chances for showers and thunderstorms will focus mainly over our southern counties, south of the Interstate 20 corridor, Wednesday night and Thursday. Then, as the upper trough moves over West Central Texas Thursday night, the focus will shift to our eastern counties. (Friday through Saturday) ...Dry... As the upper trough moves east of West Central Texas, a short-wave ridge will take its place. This ridge will give West Central Texas a brief dry period, before another upper trough approaches from the west. This ridge will also allow temperatures to rebound. Thus, look for highs Friday and again on Saturday back in the 80s. (Saturday night through Tuesday) ...More Rain... Rain chances for the remainder of the long-term period continue to look promising. Models remain in very good agreement and initiate convection, late Saturday afternoon into Saturday evening, to our west. With the potential for some showers and thunderstorms to move into our western counties, will include slight chance PoPs there for the Saturday night period. Then, as another deep upper trough develops, across the western CONUS, resulting southwest flow aloft will again enhance rain chances for the Sunday through Tuesday periods. && .PRELIMINARY POINT TEMPS/POPS... Abilene 55 64 58 70 / 60 40 60 70 San Angelo 59 69 58 74 / 70 60 70 70 Junction 63 74 60 75 / 70 50 70 70 && .SJT Watches/Warnings/Advisories... None. &&
Hazardous weather outlook, May 17, 3:06 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 306 PM CDT TUE MAY 17 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-182015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 306 PM CDT TUE MAY 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT ACROSS MUCH OF WEST CENTRAL TEXAS. SOME OF THESE THUNDERSTORMS WILL BECOME STRONG TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING AND TORNADOES BEING THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WEST CENTRAL TEXAS WEDNESDAY AND THURSDAY. A FEW OF THESE STORMS ON WEDNESDAY MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DANGEROUS LIGHTNING BEING THE PRIMARY HAZARDS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 17, 1:57 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 157 PM CDT TUE MAY 17 2016 TXZ076-171930- CROCKETT TX- 157 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROCKETT COUNTY UNTIL 230 PM CDT... AT 157 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST OF OZONA...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN CROCKETT COUNTY. LAT...LON 3073 10143 3078 10156 3105 10143 3094 10114 TIME...MOT...LOC 1857Z 225DEG 19KT 3081 10146
Special weather statement, May 17, 2:25 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 225 PM CDT TUE MAY 17 2016 TXZ071-172000- IRION TX- 225 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IRION COUNTY UNTIL 300 PM CDT... AT 224 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF BARNHART...OR 19 MILES WEST OF MERTZON...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN IRION COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL TEXAS. LAT...LON 3112 10112 3115 10120 3133 10113 3127 10093 TIME...MOT...LOC 1924Z 225DEG 17KT 3117 10113
Special weather statement, May 17, 2:58 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
258 PM CDT TUE MAY 17 2016
TXZ071-172030-
IRION TX-
258 PM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRION COUNTY UNTIL
330 PM CDT...
AT 256 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES NORTH AND
NORTHEAST OF BARNHART...OR 17 MILES WEST OF MERTZON...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN IRION
COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.
LAT...LON 3117 10127 3153 10126 3153 10078 3152 10075
3116 10104
TIME...MOT...LOC 1956Z 224DEG 15KT 3122 10112The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:57 PM CDT | Special Weather Statement | SJT | Crockett | 33 min |
| May 17, 2:00 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 48 min |
| May 17, 2:25 PM CDT | Special Weather Statement | SJT | Irion | 35 min |
| May 17, 2:58 PM CDT | Special Weather Statement | SJT | Irion | 32 min |
| May 17, 3:00 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 60 min |
| May 17, 3:49 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Sterling, Tom Green | 40 min |
| May 17, 3:50 PM CDT | Flash Flood Warning | SJT | Irion | 3 hr |
| May 17, 3:54 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 66 min |
| May 17, 4:48 PM CDT | Areal Flood Advisory | SJT | Irion | 117 min |
| May 17, 4:51 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Tom Green | 54 min |
| May 17, 5:05 PM CDT | Tornado Warning | SJT | Crockett, Schleicher | 40 min |
| May 17, 5:15 PM CDT | Special Weather Statement | SJT | Upton | 45 min |
| May 17, 5:25 PM CDT | Special Weather Statement | SJT | Schleicher | 65 min |
| May 17, 5:36 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 54 min |
| May 17, 5:40 PM CDT | Severe Thunderstorm Warning | SJT | Crockett, Schleicher, Tom Green | 65 min |
| May 17, 5:46 PM CDT | Special Weather Statement | SJT | Sutton | 29 min |
| May 17, 5:50 PM CDT | Areal Flood Advisory | SJT | Crockett | 3 hr |
| May 17, 5:54 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 51 min |
| May 17, 6:18 PM CDT | Severe Thunderstorm Warning | SJT | Crockett, Schleicher, Sutton | 57 min |
| May 17, 6:22 PM CDT | Special Weather Statement | SJT | Crockett | 23 min |
| May 17, 6:23 PM CDT | Special Weather Statement | SJT | Crockett | 67 min |
| May 17, 6:42 PM CDT | Areal Flood Advisory | SJT | Schleicher | 3 hr |
| May 17, 6:42 PM CDT | Severe Thunderstorm Warning | SJT | Menard, Schleicher | 63 min |
| May 17, 6:57 PM CDT | Special Weather Statement | SJT | Sutton | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.